Publish in this journal
Journal Information
Vol. 12. Issue 2.
Pages 115-116 (March - April 2016)
Vol. 12. Issue 2.
Pages 115-116 (March - April 2016)
Letter to the Editor
DOI: 10.1016/j.reumae.2015.05.006
Full text access
Allergic Contact Dermatitis in Medical Professionals Due to Exposure to Ultrasound Gel
Dermatitis alérgica de contacto en profesionales médicos por exposición a gel ecográfico
Visits
...
Javier Garcia-Miguela,
Corresponding author
35778jgm@gmail.com

Corresponding author.
, Nuria Lamas-Doménechb, Pere Barceló-Garciaa
a Servicio de Reumatología, Hospital Universitari Sagrat Cor-Quirón Salud, Barcelona, Spain
b Servicio de Dermatología, Hospital Universitari Sagrat Cor-Quirón Salud, Barcelona, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text
To the Editor,

There are numerous publications describing the development of allergic contact dermatitis caused by the presence of isothiazolinone, a preservative used in household cleaning and personal care products, as well as in materials for industrial use, such as paint and varnish.

Isothiazolinones are found in those products as a mixture of methylchloroisothiazolinone and methylisothiazolinone in a proportion of 3:1 (a compound known commercially as Kathon CG). They are heterocyclic organic components with powerful antibacterial and antifungal activities. However, they interact with epidermal proteins, and can induce allergic sensitivity. In Europe, they are the second most common cause of allergic dermatitis secondary to preservatives, preceded only by formaldehyde releasers; they have even been considered responsible for an “authentic allergy epidemic” because of their widespread presence in the market.1

Isothiazolinones are used as preservatives in ultrasound gels, and there are publications dealing with patients who have developed allergic contact dermatitis, in most cases after undergoing gynecological ultrasound or other procedures that involve the use of these gels.2,3 However, there are few reports in the literature describing allergic contact dermatitis caused by ultrasound gels in health care professionals who carry out ultrasound studies.4,5

We present the case of a 28-year-old man, a rheumatologist with no history of allergies, who has worked for the last 10 years in a rheumatology department where he performed musculoskeletal ultrasound, without gloves, on a regular basis, using the ultrasound gel Mebaline® (Esteer PHARMA GmbH, Reilingen, Germany). The patient reported the appearance of pruritic, eczematous lesions on the outer side of the pads of the 4th and 5th fingers and in the middle segment of the 3rd finger of his dominant hand (Fig. 1). Erythema with a few vesicles and scaling were observed and painful fissures appeared that developed into skin atrophy over a 2-month period. The lesions did not improve with the application of moisturizing cream or intermediate-potency topical corticosteroids.

Fig. 1.

Eczematous lesions with fissures in the skin on the outer side of the pads of the 3rd, 4th and 5th fingers of the dominant hand. Erythema with a few vesicles, scaling and painful fissures in the skin are observed.

(0.09MB).

The composition of the ultrasound gel used was glycerin, carbomer, sodium hydroxide, propylene glycol, methylisothiazolinone, iodopropynyl, butylcarbamate and sodium chloride. As dermatitis secondary to prolonged contact with the ultrasound gel was suspected (the lesions coincided with the areas of skin exposed to the gel during manipulation of the ultrasound transducer), patch tests were carried out for methylisothiazolinone and the ultrasound get, with positive results for both substances (Fig. 2). The patient began to use latex gloves to avoid contact with the allergen and a moisturizer for his skin, and 3–4 weeks later, there was a marked improvement. In addition, the ultrasound gel was replaced by a hypoallergenic product.

Fig. 2.

Positive patch tests 72h after exposure to methylisothiazolinone (top) and ultrasound gel (bottom).

(0.16MB).

Allergic contact dermatitis generally appears as a subacute or chronic eczema, especially on the hands and face (in the case of cosmetic use), and can sometimes mimic chronic irritant dermatitis. Logistic regression analyses have identified painters, blacksmiths, operators of industrial machinery and individuals whose profession involves the use of cosmetics as being at risk, especially those over the age of 40 years.2 In the case we report here, the principal sensitizer was methylchloroisothiazolinone and the cause was prolonged exposure to this compound.

Allergic dermatitis produced by ultrasound gels is rare, and has mainly been associated with substances like propylene glycol, methyldibromo glutaronitrile, parabens, imidazolidinyl urea and isothiazolinones. The series published to date mention cases in which patients have undergone ultrasound examinations, but the medical literature makes no reference to health care professionals.

Informative message: any eczema located on the dominant hand in health care professionals who perform ultrasound examinations may be secondary to contact dermatitis caused by the ultrasound gel.

References
[1]
M. Leiva-Salinas, L. Francés, J.F. Silvestre.
Actualización en la dermatitis de contacto alérgica por metilcloroisotiazolinona/metilisotiazolinona y metilisotiazolinona.
Actas Dermosifiliogr, 105 (2014), pp. 840-846
[2]
A. Verdelli, S. Francalanci, G.M. Palleschi.
Contact allergic dermatitis due to Kathon CG contained in ultrasound gel.
Dermatitis, 25 (2014), pp. 35-36
[3]
P. Eguino, A. Sánchez, N. Agesta, O. Lasa, J.A. Ratón, J.L. Díaz-Pérez.
Allergic contact dermatitis due to propylene glycol and parabens in an ultrasonic gel.
Contact Dermatitis, 48 (2003), pp. 290
[4]
J.F. Schwensen, T. Menné, K.E. Andersen, M. Sommerlund, J.D. Johanssen.
Occupations at risk of developing contact allergy to isothiazolinones in Danish contact dermatitis patients: results from a Danish multicentre study (2009–2012).
Contact Dermatitis, 71 (2014), pp. 295-302
[5]
J.T. Madsen, S. Broesby-Olsen, K.E. Andersen.
Undisclosed methylisothiazolinone in an ultrasound gel causing occupational allergic contact dermatitis.
Contact Dermatitis, 71 (2014), pp. 312-313

Please cite this article as: Garcia-Miguel J, Lamas-Doménech N, Barceló-Garcia P. Dermatitis alérgica de contacto en profesionales médicos por exposición a gel ecográfico. Reumatol Clin. 2016;12:115–116.

Copyright © 2015. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?